Wyoming, 2008High Wind in Wyoming, December 2, 2008
December 2, 2008 · NWS CYS · 3 events in 3 counties and zones
Very strong winds occurred over wind favored areas of extreme southeast Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds occurred over wind favored areas of extreme southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 1, 1:55 PM MST, 12 hours 40 minutes earlier.
Area forecast discussion, Dec 1, 1:55 PM MST, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MST MON DEC 1 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
UPPER LOW CURRENTLY OFF THE PACIFIC NORTHWEST COAST WILL FILL AS IT
MOVES SOUTHEAST AND ACROSS THE CWA THROUGH 12Z WEDNESDAY. AT 18Z...
THE FEATURE WAS CLOSE TO THE MODEL POSITION. IN FACT...MODELS ARE
QUITE SIMILAR DURING THAT TIME AND MOVE THE TROUGH AXIS JUST EAST OF
THE CWA BETWEEN 06Z AND 12Z. INITIALLY THE MAIN ISSUE FOR THIS PART
OF THE FORECAST WILL BE THE POTENTIAL FOR STRONG WINDS LATER TONIGHT
AND WEDNESDAY MORNING ALONG AND WEST OF THE LARAMIE RANGE. THE LOW
LEVEL HEIGHT DIFFERENCE BETWEEN KCPR AND KCAG DO INCREASE TO BETWEEN
60 AND 65 METERS BY 06Z AND PERSIST THROUGH ABOUT 15Z. HOWEVER...
THE VALUES ARE TRENDING DOWN FROM THE 00Z MODELS RUNS. THE FORECAST
700 MB WINDS ARE BETWEEN 40 AND 50 KNOTS FOR THE TIME IN QUESTION
AND THE SURFACE PRESSURE GRADIENT DOES INCREASE IN RESPONSE TO THE
APPROACH OF THE CANADIAN POLAR COLD FRONT. LOOKING AT THE FROUDE
NUMBER FOR THE EVENT YIELDS VALUES BETWEEN .7 AND .8 WHICH IS LOWER
THAN THE FAVORED 1. IT SEEMS LIKE THE EVENT WILL BE MARGINAL FOR
THE WEST PART OF THE CWA. FOR NOW HAVE DROPPED THE WATCH FOR THE
LARAMIE RANGE AND PLATTE COUNTY. WAS PLANNING ON DROPPING THE
WATCH IN ALL AREAS...BUT KARL WINDS HAVE BEEN GUSTING TO AROUND 50
MPH ALL DAY AND WINDS SHOULD BE STRONGER LATER TONIGHT AND WEDNESDAY
MORNING. SO HAVE UPGRADED THE WATCH TO A WARNING TO INCLUDE MAINLY
THE KARL AREA BETWEEN 06Z AND 18Z. THE OTHER FORECAST ISSUES WILL
BE THE PASSAGE OF THE CANADIAN POLAR COLD FRONT WHICH WILL BE AIDED
IN ITS SOUTHERN PUSH BY THE SHORTWAVE TROUGH MOVING ACROSS THE
CENTRAL ROCKIES. MODELS AGAIN ARE SIMILAR IN THE TIMING OF THE
FRONT AS IT ENTERS THE FAR NORTH PART OF THE CWA AROUND 18Z AND THEN
THROUGH THE ENTIRE CWA BY 03Z. TEMPERATURES WILL DROP QUICKLY WITH
FRONTAL PASSAGE AND WINDS WILL SHIFT TO THE NORTH WITH GUSTS UP TO
35 MPH. MODELS CONTINUE TO INDICATE GOOD MID LEVEL FRONTOGENESIS
ALONG AND BEHIND THE FRONT AND ALONG THE THE LEFT EXIT REGION OF
THE 300 MB JET WILL PROVIDE GOOD SYNOPTIC LIFT. MOISTURE WILL ALSO
INCREASE BEHIND THE FRONT. THE FAVORABLE MOISTURE AND LIFT PER
TIME HEIGHT SECTIONS LAST FOR A 4 TO 8 HOUR PERIOD AND THAT IS
WHERE THE MORE SIGNIFICANT ACCUMULATING SNOW WILL TAKE PLACE TUESDAY
NIGHT. HAVE INCREASED POPS TO THE LIKELY CATEGORY AND INCREASED
SNOWFALL AMOUNTS AS WELL FOR THAT TIME TO 1 TO 3 INCHES.
HOWEVER...THE AMOUNTS ARE STILL SHY OF THE HPC AMOUNTS AND LATER
SHIFT MAY HAVE TO BUMP UP AMOUNTS SOME.
.LONG TERM...WEDNESDAY THROUGH MONDAY DECEMBER 8TH...
WEDNESDAY...PREFER WETTER GFS SOLUTION OVER DRIER NAM BASED ON
TYPICALLY BETTER PERFORMANCE FROM THE GFS IN NORTHWEST FLOW SYNOPTIC
SITUATIONS AND WITH THE BAROCLINIC BAND PRESENT OVER OUR COUNTIES.
SNOW CHANCES EXPECTED TO DECREASE DURING THE DAY AS LIFT WANES. WITH
COLD AIR BANKED UP TO THE LARAMIE RANGE AND CLOUD COVER...COLDER GFS
MOS HIGHS LOOK BEST.
THURSDAY...NEXT SHORTWAVE TROUGH DIPS DOWN ACROSS WYOMING. BOTH NAM
AND GFS PAINT SCATTERED SNOW SHOWERS ACROSS THE SOUTHERN HALF OF OUR
COUNTIES WHICH LOOKS REASONABLE. CLOUDS AND PRECIPITATION WILL MAKE
FOR A COLD DAY.
FRIDAY...HEIGHTS ALOFT WILL RISE WITH WINDS BACKING TO NORTHWEST
ALOFT. THIS WILL PRODUCE WEST LOW LEVEL WINDS WITH STRENGTHENING
GRADIENTS PRODUCING A WINDY DAY. WARMER TEMPERATURES ON TAP WITH
HIGHS IN THE 30S AND 40S WITH 1000-500 MB THICKNESSES NEAR 5520
METERS.
SATURDAY...THE WARMING TREND WILL CONTINUE AS HEIGHTS ALOFT RISE AND
FLOW ALOFT BACKS TO A MORE NORTHWEST DIRECTION. HIGH TEMPERATURES IN
THE 40S WITH 1000-500 MB THICKNESSES NEAR 5550 METERS.
SUNDAY...FLOW ALOFT BACKS TO WEST SOUTHWEST INDUCING WARMING
TEMPERATURES WITH HIGHS IN THE 40S AND 50S AS 1000-500 MB
THICKNESSES RISE TO NEAR 5550 METERS.
MONDAY...A COLDER DAY IN THE WAKE OF A PASSING COLD FRONT. WILL GO
WITH GFS MOS HIGH TEMPERATURES ALTHOUGH HIGHS MAY BE COLDER IF GFS
1000-500 MB THICKNESSES NEAR 5280 METERS PAN OUT. ISOLATED TO
SCATTERED MOUNTAIN SNOW SHOWERS REASONABLE WITH LIMITED LOW AND MID
LEVEL MOISTURE. RUBIN
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE OVER THE CWA THROUGH TUESDAY
OVER THE CWA. WEST WINDS WILL INCREASE BY 06Z ALONG AND WEST OF THE
LARAMIE RANGE AND CONTINUE FOR MUCH OF TUESDAY. OVER PARTS OF
EASTERN CARBON COUNTY...THE WINDS WILL GUST TO 50 KNOTS DURING THAT
TIME. MOUNTAIN WAVE ACTIVITY IS POSSIBLE TO THE LEE OF THE SNOWY
RANGE LATER TONIGHT AND WEDNESDAY MORNING. A COLD FRONT WILL MOVE
FROM NORTH TO SOUTH ACROSS THE CWA TUESDAY AFTERNOON AND EVENING.
BEHIND THE FRONT...WINDS WILL SHIFT TO NORTHERLY WITH GUSTS TO 30
KNOTS AND MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW WILL RAPIDLY
DEVELOP. TO THE EAST OF THE LARAMIE RANGE...IFR CONDITIONS ARE
LIKELY BY 06Z WEDNESDAY. FOR SEVERAL HOURS BEHIND THE FRONT...CLEAR
ICING WILL BE A CONCERN UP TO 700 MB AND WILL QUICKLY CHANGE TO
MORE RIME ICING AS TEMPERATURES FALL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FOR PARTS OF SOUTH CENTRAL WYOMING FROM LATE
THIS EVENING THROUGH TUESDAY MORNING. ZONES 62..63.
NE...NONE.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBINHazardous weather outlook, Dec 1, 2:33 PM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MST MON DEC 1 2008
WYZ059-061-064>067-069-022145-
CONVERSE-SOUTHWEST CARBON-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
233 PM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
OTHERWISE...WEST WINDS WILL INCREASE TONIGHT ACROSS MUCH OF
SOUTHEAST WYOMING. WEST WINDS WILL GUST AS HIGH AS 50 MPH
LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WEST WINDS WILL CONTINUE THROUGH TUESDAY. A FRONT WILL
BRING LIGHT SNOW AND CHILLY TEMPERATURES TO SOUTHEAST WYOMING
TUESDAY NIGHT AND WEDNESDAY...AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ062-063-022145-
NORTH CARBON-SNOWY RANGE-
233 PM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST WINDS WILL GUST AS HIGH AS 50 MPH THROUGH THE AFTERNOON OVER
EASTERN AREAS OF CARBON COUNTY...ESPECIALLY AROUND ARLINGTON.
OTHERWISE...WEST WINDS WILL INCREASE TONIGHT ACROSS THE AREA.
A HIGH WIND WARNING HAS BEEN ISSUED FROM LATER TONIGHT FOR PARTS
OF EASTERN CARBON COUNTY...ESPECIALLY AROUND THE ARLINGTON AREA.
WINDS WILL BE SUSTAINED AT 35 TO 45 MPH WITH GUSTS AS HIGH AS 65
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WEST WINDS WILL CONTINUE THROUGH TUESDAY WITH THE HIGH
WIND WARNING REMAINING IN EFFECT UNTIL MIDDAY. A FRONT WILL BRING
LIGHT SNOW AND CHILLY TEMPERATURES TO THE REGION TUESDAY NIGHT AND
WEDNESDAY...AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-WYZ060-068-070-022145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
233 PM MST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FRONT WILL BRING LIGHT SNOW AND COOL TEMPERATURES TO THE REGION
TUESDAY NIGHT AND WEDNESDAY...AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Dec 2, 1:59 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 AM MST TUE DEC 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 AM NON-TSTM WND GST 18 WNW CHEYENNE 41.24N 105.11W
12/02/2008 M61 MPH LARAMIE WY TRAINED SPOTTER
0125 AM NON-TSTM WND GST 13 WSW CHEYENNE 41.07N 105.02W
12/02/2008 M60 MPH LARAMIE WY MESONET
&&
HAHNSpecial weather statement, Dec 2, 1:59 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 AM MST TUE DEC 2 2008
WYZ066-021600-
LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK
159 AM MST TUE DEC 2 2008
LOCALLY STRONG AND GUSTY WESTERLY WINDS WILL OCCUR ACROSS THE
SOUTH LARAMIE RANGE THIS MORNING. WIND GUSTS FROM 50 TO 60 MPH
ARE LIKELY IN SOME AREAS. PEOPLE TRAVELING THROUGH THESE AREAS
SUCH AS ALONG INTERSTATE 80 ARE URGED TO BE PREPARED FOR THE
STRONG WINDS AND USE EXTRA CAUTION.
High Wind, Platte
- When
- December 2, 2:35 AM MST to 7:05 AM MST
- Where
- Platte forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
Numerous gusts from 60 to 65 mph were recorded along Interstate 25 at the Bordeaux interchange with a peak gust of 68 mph recorded.
High Wind, Laramie Range
- When
- December 2, 6:00 AM MST to 12:00 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 68 kt (78 mph) estimated gust
- Reported by
- Mesonet
Numerous gusts from 60 to 70 mph were recorded over parts of the area with a peak gust of 78 mph recorded.
High Wind, Cheyenne Foothills
- When
- December 2, 10:15 AM MST to 11:20 AM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
Numerous gusts around 60 mph were recorded along Interstate 25 north and southwest of Cheyenne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 2, 20081 death · 1 event
- High Surf in Hawaii, December 2 to 6, 200813 events
- Winter Weather in South Dakota, December 2 to 3, 20087 events
- Winter Storm in Montana, December 2, 20085 events
- Damaging Winds in Florida, December 2, 2008$10,000 · 2 events
- Lake-Effect Snow in New York, December 2, 2008$10,000 · 2 events
- Winter Weather in Minnesota, December 2 to 3, 20082 events
- High Wind in Utah, December 2, 200855 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140586, 140584, 140583.